Ohio, 2009

Flash Flood and Flood in Ohio, September 21 to 22, 2009

September 21 to 22, 2009 · NWS ILN · 2 events in 1 county or zone

Heavy rainfall caused flash flooding and flooding in Brown County Ohio during the night of September 21st and into the early morning hours of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Heavy rainfall caused flash flooding and flooding in Brown County Ohio during the night of September 21st and into the early morning hours of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 21, 6:51 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 21, 6:51 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
751 PM EDT MON SEP 21 2009

.SYNOPSIS...
A SOUTHERLY FLOW WILL CONTINUE TO DRAW MOISTURE UP FROM THE GULF
OF MEXICO AND INTO THE GREAT LAKES AND OHIO VALLEY REGION. THIS
WILL ALLOW UNSETTLED WEATHER TO PERSIST FOR MUCH OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER SOUTHEASTERN
COUNTIES IN A BAND OF CONVERGENCE EMBEDDED IN THE BROAD SOUTHERLY
FLOW. WENT WITH POPS AS HIGH AS CATEGORICAL FOR THIS
EVENING...DIMINISHING WITH LOSS OF DAYTIME HEATING. OTHER
LOCATIONS WILL HAVE SCATTERED TO ISOLATED SHOWERS AND
THUNDERSTORMS. HUMID AIRMASS WILL KEEP LOW TEMPERATURES UP IN THE
MID 60S...AROUND 10 DEGREES ABOVE CLIMATOLOGICAL NORMALS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
BANDS OF CONVERGENCE ALIGNED ALONG THE SOUTHERLY FLOW...ENHANCED
BY DAYTIME HEATING-INDUCED INSTABILITY...WILL LEAD TO ADDITIONAL
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. NAM MODEL GUIDANCE
SEEMS TO HAVE THE BEST HANDLE ON THE SITUATION...POSSIBLY DUE TO
THE NARROW MESOSCALE NATURE OF THE CONVERGENCE BANDS.

WENT CLOSE TO GUIDANCE FOR TUESDAY WITH HIGHS FORECAST TO BE IN
THE UPPER 70S. STAYED BELOW WARMER MAV GUIDANCE FOR WEDNESDAY AND
WENT WITH HIGHS IN THE LOWER 80S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
OPERATIONAL MODELS START OUT IN AGREEMENT AT MIDWEEK WITH CUTOFF
UPPER LEVEL LOW WOBBLING AROUND OVER THE CENTRAL PLAINS FROM MID
WEEK THRU THE END OF THE WEEK. OPERATIONAL GFS SOLUTION IS STILL
FARTHEST WEST WITH THIS FEATURE BUT IS CATCHING UP.

THIS UPPER LOW LIFTS NORTHEAST...OPENS UP AND COMES THRU THE GREAT
LAKES/OHIO VALLEY NEXT WEEKEND. THERE ARE SOME TIMING DIFFERENCES
WITH OPERATIONAL GFS BEING SLOWER AND ECMWF QUICKEST. LOOKING AT
ENSEMBLE SOLNS AND TRENDS...HAVE TRENDED FCST TOWARD A COMPROMISE.

WITH THESE DIFFERENCES IN TIMING CONFIDENCE IN EXACT TIMING ON
INDIVIDUAL FEATURES IS LOW. HAVE CHC POPS ACRS THE SOUTH EARLY
THURSDAY AND THEN HAVE SHOWN A DRYING TREND LATER ON THURSDAY FROM
NORTH TO SOUTH. WITH UPR LEVEL RIDGING OVER THE REGION HAVE CONTD
DRY PERIOD THURSDAY NIGHT INTO FRIDAY.

WITH UPR LOW SHIFTING EAST...HAVE SPREAD CHC POPS BACK IN FROM THE
SW FRI NIGHT INTO SATURDAY. HAVE CONTD A MENTION OF PRECIP ON SUNDAY
WITH UPR TROF EXPECTED TO BE OVER THE GREAT LAKES. NORTHWEST FLOW
ALOFT TO DOMINATE ON MONDAY. CAN NOT RULE OUT A SHOWER FROM EMBEDDED
S/W ENERGY. LATEST ECMWF SUGGESTS A WETTER SOLN MON BUT GFS
IS DRY. AT THIS TIME HAVE OPTED FOR A SILENT 20 POP ON MONDAY.

TEMP WISE...HAVE GENERALLY TREND HIGHS COOLER THAN MEX GUID. FOR
LOWS HAVE GENERALLY STAYED CLOSE TO OR SLIGHTLY COOLER THAN GUID
THRU THE PERIOD.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A MOIST SOUTHERLY FLOW WILL CONTINUE OUT OF THE GULF OF MEXICO
THROUGH THE TAF PERIOD.

MAIN CONCERN THIS FORECAST PACKAGE IS WHETHER LOW STRATUS WILL
FORM AT TAF SITES AND WHEN.

HAVE PRETTY MUCH LEFT PREVIOUS FORECAST IN TACT WHICH IS TO BRING
STRATUS TO THE TAF SITES BETWEEN 04Z AND 08Z. DAYTIME HEATING WILL
ALLOW IFR/LOCAL LIFR CIGS TO RISE TO VFR BETWEEN 18Z AND 20Z
TUESDAY. ATTM...MAINLY MVFR VSBYS ARE EXPECTED OVERNIGHT...EXCEPT
AT KLUK WHICH MAY EXPERIENCE SOME IFR VSBYS.

WEAK DISTURBANCES ALOFT...COMBINED WITH DAYTIME HEATING AND WEAK
LOW LEVEL CONVERGENT BOUNDARIES...WILL KEPT A 30 TO 40 PERCENT
THREAT FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS. IT IS TOO EARLY AT THIS TIME TO PINPOINT
MESOSCALE BOUNDARIES SO HAVE PLACED A VCSH AND CB CLOUD DESCRIPTOR
AT ALL TAF SITES DURING THE AFTN AND EARLY EVENING HOURS.

OUTLOOK...IFR CIGS AND MVFR VSBYS POSSIBLE TUESDAY NIGHT AND
WEDNESDAY MORNING. THUNDERSTORMS POSSIBLE WEDNESDAY AFTERNOON/EVENING.
MVFR CEILINGS POSSIBLE SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...HICKMAN
Hazardous weather outlook, Sep 21, 4:16 AM EST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT MON SEP 21 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
516 AM EDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 21, 3:56 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLOOD            MAYSVILLE               38.63N 83.78W
09/21/2009                   MASON              KY   PUBLIC

            HIGH WATER REPORTED OVER ROADWAYS.

&&

SFH
Local storm report, Sep 21, 7:42 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
842 PM EDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MAYSVILLE               38.63N 83.78W
09/21/2009                   MASON              KY   EMERGENCY MNGR

            ONE CAR WASHED AWAY AT U.S. 68 AND BANK ST. 4 CARS WASHED
            OUT OF A PARKING LOT NEARBY. PEOPLE WERE TRAPPED FOR
            SOMETIME ON THE SECOND FLOOR OF AN APARTMENT BUILDING.

&&

SFH

The radar

The Cincinnati radar (KILN), 65 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Brown

When
September 21, 8:22 PM EST to 9:22 PM EST
Where
Brown County, 3.03 mi SSE of Grgetwn Brown Co Arp to 3.28 mi NNE of Centerpoint
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.841, -83.855

A report indicated that high water was rushing over the road near the intersection of Straight Creek Road and Myers Hollow Road. A tree was also uprooted from the flowing water.

Flood, Brown

When
September 21, 11:01 PM EST to September 22, 12:30 AM EST
Where
Brown County, Ripley to 0.36 mi S of South Stringtown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.730, -83.830

Water remained on several low-lying roads across southern portions of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193691, 193695.